Montana, 2012

High Wind in Montana, January 13 to 14, 2012

January 13 to 14, 2012 · NWS BYZ · 3 events in 3 counties and zones

A progressive west to southwest flow aloft, combined with high pressure over western Wyoming and low pressure over Southern Canada resulted in high winds across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A progressive west to southwest flow aloft, combined with high pressure over western Wyoming and low pressure over Southern Canada resulted in high winds across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 13, 3:21 AM MST, 5 hours 26 minutes earlier.

Area forecast discussion, Jan 13, 3:21 AM MST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
321 AM MST FRI JAN 13 2012

.SHORT TERM...VALID FOR TDY AND SAT...

NORTHWEST FLOW OVER THE STATE THIS MORNING. A WEAK SHORTWAVE WITH
SOME JET ENERGY WAS CROSSING CENTRAL MONTANA THIS HOUR. THIS WAS
PRODUCING SOME WEAK RETURNS OVER CENTRAL ZONES. RADAR RETURNS
WERE MAINLY CLOUDS...BUT WOULD NOT BE SURPRISED TO SEE A FEW
FLURRIES OUT OF THE CLOUD DECK. THE FORCING WILL SHIFT OUT OF THE
AREA THIS MORNING. WARMER START TODAY SHOULD LEAD TO WARMER
HIGHS. NORTHWEST FLOW AND SOME CLOUD COVER WILL KEEP THE WARM UP
IN CHECK. NOW ON TOO WINDS.

WINDS HAVE BEEN SLOWING INCREASING AT BIG TIMBER. GFS SHIFTS THE
GRADIENT EAST A BIT THIS MORNING AS THE LEE TROUGH MOVES OFF THE
SLOPES IN RESPONSE TO THE SHORTWAVE MENTIONED ABOVE MOVING AWAY.
700MB WINDS INCREASE TO 50KTS THIS AFTERNOON OVER THE WEST. WIND
ORIENTATION WAS A BIT MORE NORTHWEST THAN I WOULD LIKE TO SEE BUT
CLOSE ENOUGH. WILL KEEP ADVISORY IN PLACE THERE. THE GRADIENT WAS
NOT ORIENTATED RIGHT FOR ADVISORY WINDS AT LIVINGSTON. SOME
SURFACE PRESSURE FALLS OVER NORTHERN IDAHO DOES SUGGEST THAT THE
GRADIENT WILL FLATTEN SOME THIS MORNING AND THUS WINDS SHOULD
TURN TO THE SOUTHWEST AND INCREASE. WILL HAVE TO WATCH THIS
CLOSELY AS MAY APPROACH ADVISORY CRITERIA FOR A FEW HOURS THIS
MORNING.

THE BETTER CHANCE OF STRONGER WINDS AT LIVINGSTON WILL BE TONIGHT
AND SATURDAY MORNING. THE SURFACE PRESSURE GRADIENT FLATTENS OVER
THE UPPER YELLOWSTONE TONIGHT AND INCREASES AS LOW PRESSURE
SLIDES INTO SOUTHWEST BRITISH COLUMBIA. 700MB WINDS TURN FROM THE
NORTHWEST DIRECTION TO MORE WESTERLY. GAP WINDS SHOULD KICK IN
WITH A STABLE LAYER AT MOUNTAIN TOP LEVEL. WILL GO AHEAD AND
ISSUE A WIND ADVISORY FOR THE UPPER YELLOWSTONE AND UPPER
STILLWATER RIVER VALLEYS FOR TONIGHT AND SATURDAY MORNING. 700MB
WINDS BECOME QUITE STRONG OVER THE WEST SATURDAY. WILL HOLD OFF
ON A HIGHLIGHT FOR NORTHERN SWEET GRASS COUNTY AS THE GRADIENT
WILL BE MORE SOUTHWEST AND AN INVERSION SHOULD KEEP WINDS FROM
MIXING DOWN.

AS MID LEVEL WINDS TURN WESTERLY SATURDAY THIS WILL INCREASE
DOWNSLOPE WARMING. HIGH LEVEL CLOUDS WILL KEEP THE LID ON THE
WARM UP BUT SHOULD STILL BE A FEW DEGREES WARMER THAN TODAY.
WINDS WILL INCREASE ACROSS THE REST OF THE CENTRAL ZONES
SATURDAY. THE MUCH ADVERTISED ARCTIC COLD FRONT IS NOW PROGGED TO
ENTER THE NORTHERN ZONES LATE SATURDAY NIGHT. WINDS WILL STAY UP
AHEAD OF THE BOUNDARY...KEEPING LOWS UP. TWH

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT FOR THE EXTENDED
PERIOD...WITH SLIGHT DIFFERENCES CONFINED MAINLY TO TIMING. AN
ARCTIC COLD FRONT WILL PUSH SOUTHWARD INTO THE REGION
SUNDAY...AND REMAIN IN CONTROL ACROSS THE REGION THROUGH
WEDNESDAY...LIFTING EAST THROUGH FRIDAY. THIS WILL RESULT IN OUR
FIRST REAL COLD SNAP OF THE WINTER SEASON.

THE ARCTIC FRONT APPEARS TO BE TRACKING FASTER INTO THE
REGION...POSSIBLY IMPACTING THE REGION BY NOON SUNDAY. THIS WILL
HAMPER DIURNAL WARMUP IF TIMING PANS OUT. HAVE COOLED TEMPS
SLIGHTLY FOR SUNDAY...BUT WILL REQUIRE CLOSER ATTENTION AS TIMING
OF FRONT CONTINUES TO BE IN FLUX. STILL LOOKS LIKE FRONTOGENESIS
AND UPSLOPE FLOW SHOULD HELP INCREASE PRECIP CHANCES ACROSS
WESTERN PORTIONS OF THE CWA. HAVE BROUGHT SLIGHT POPS INTO THE
WESTERN MOUNTAINS AND NEAR FOOTHILLS IN RESPONSE TO EARLIER
FROPA...AND RAISED POPS ACROSS THE WESTERN ZONES FOR THE
AFTERNOON. EXPECT MORE OVERRUNNING TO DEVELOP OVERNIGHT SUNDAY
NIGHT...BRINGING SNOW ACROSS THE REGION...SO HAVE KEPT HIGH POPS
IN PLACE.

UNCERTAINTY REMAINS AS TO DEGREE OF ENCROACHMENT OF FRONT INTO
THE WESTERN ZONES...BUT THINK IS LIKELY THAT WILL GET ALL THE WAY
TO THE MOUNTAINS...SO HAVE CONTINUED WITH CHANCE POPS AT THIS
TIME. COLD AIR DOES NOT APPEAR TO BE IN ANY HURRY TO MOVE OUT OF
THE AREA...AND POSSIBLE SNOW SHOULD HELP KEEP IT ENTRENCHED IN
THE AREA. EXPECT TO SEE HIGHS IN THE SINGLE DIGITS TO LOW TEENS
MONDAY AND TUESDAY. A REINFORCING PUSH OF COLD AIR SHOULD HELP
GET COLD AIR BACK TO THE HIGH TERRAIN TUESDAY. MEANWHILE PACIFIC
MOISTURE APPEARS TO BE SETTING UP TO STREAM INTO THE
REGION...SETTING UP A LONGER PERIOD OF OVERRUNNING TYPE SNOW. AS
STRONG MID LEVEL WINDS INCREASE...THE COLD AIR APPEARS TO START
TO PUSH OUT OF THE REGION WEDNESDAY AND THURSDAY...SO SNOW SHOULD
SHIFT EASTWARD THROUGH THE END OF THE EXTENDED PERIOD.
TEMPERATURES WILL WARM UP IN THE WEST FAIRLY QUICKLY AS DOWNSLOPE
FLOW IMPACTS THE REGION WEDNESDAY THROUGH FRIDAY. SPECIFICS ARE
STILL PRETTY UNCERTAIN...SO WILL NEED FURTHER ATTENTION IN LATER
SHIFTS. AAG

&&

.AVIATION...

BREEZY CONDITIONS CONTINUE THIS MORNING...AND ARE EXPECTED TO
INCREASE BACK TO 30 TO 40 KNOTS WITH GUSTS TO AROUND 50 KNOTS
LATER THIS MORNING. THESE STRONG WEST TO SOUTHWEST WINDS WILL
CONTINUE THROUGH TODAY. WEST WINDS OF 15 TO 30 KNOTS ARE EXPECTED
TO EXPAND ACROSS THE REST OF THE REGION THROUGH THE DAY. VFR WILL
PREVAIL OVER ACROSS ALL ROUTES TODAY. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 046 024/047 032/039 015/009 003/012 003/019 009/029
    0/N 00/N    03/W    65/S    22/S    33/S    33/S
LVM 043 022/048 030/036 014/009 901/013 004/025 016/040
    0/N 10/N    15/W    64/S    23/S    44/S    44/S
HDN 048 021/048 025/040 016/013 000/012 001/020 009/031
    1/N 00/B    02/W    65/S    22/S    23/S    33/S
MLS 043 020/045 025/035 012/006 905/009 904/013 004/024
    1/N 00/B    01/B    43/S    22/S    23/S    44/S
4BQ 042 020/045 025/038 015/012 902/012 002/019 011/030
    1/B 00/B    01/B    55/S    21/E    23/S    34/S
BHK 038 018/040 023/037 009/007 907/009 905/012 003/016
    1/B 00/B    01/B    22/S    22/S    23/S    43/S
SHR 042 020/045 024/036 016/012 001/014 003/026 015/035
    0/B 00/B    02/W    66/S    22/S    22/S    24/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING FOR ZONE
      41.
     WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON MST
      SATURDAY FOR ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 13, 3:58 AM MST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
358 AM MST FRI JAN 13 2012

MTZ028>042-056>058-063>068-WYZ098-099-141200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
358 AM MST FRI JAN 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS CAN BE EXPECTED NEAR BIG TIMBER TODAY. WIND
GUSTS TO 60 MPH WILL CAUSE DANGEROUS CROSS WINDS ALONG INTERSTATE
90 TOWARD LIVINGSTON AND ALSO NORTH OF BIG TIMBER ON HIGHWAY 191.
STRONG SOUTHWEST WINDS WILL ALSO DEVELOP FROM NYE TO LIVINGSTON
TONIGHT WITH GUSTS TO 60 MPH EXPECTED THERE. DANGEROUS CROSS
WINDS ARE EXPECTED ALONG INTERSTATE 90 FROM SPRINGDALE TO
LIVINGSTON TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG SOUTHWEST WINDS WILL CONTINUE SATURDAY FROM NYE TO
LIVINGSTON WITH GUSTS TO 60 MPH. DANGEROUS CROSS WINDS ARE
EXPECTED ALONG INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON.

A SIGNIFICANT CHANGE IN OUR WEATHER IS FORECAST TO BEGIN ON
SUNDAY. A STRONG ARCTIC COLD FRONT WILL BRING MUCH COLDER
TEMPERATURES TO THE REGION. THE ARCTIC AIR COULD STAY THROUGH
MUCH OF THE WEEK. WITH THE COLDER AIR WILL COME THE LIKELIHOOD
FOR ACCUMULATING SNOW. THE CHANCE FOR SNOWFALL WILL CONTINUE FROM
SUNDAY THROUGH THURSDAY. PLEASE MONITOR THE LATEST FORECASTS AS
THIS WEATHER PATTERN EVOLVES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Judith Gap

When
January 13, 8:47 AM MST to 9:07 AM MST
Where
Judith Gap forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Sustained winds of 40 to 46 mph with a brief period of a gust to 60 mph was reported in the Judith Gap area.

High Wind, Custer

When
January 13, 2:44 PM MST
Where
Custer forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

Winds gusted to 60 mph at the Miles City ASOS.

High Wind, Beartooth Foothills

When
January 14, 10:00 AM MST
Where
Beartooth Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Utility Company
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

A wind gust of 76 mph was reported at the Stillwater Mine.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354875, 354874, 354876.